Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 86, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 16, 2017, 2:37 PM CDT for Brewster County, Jeff Davis County, Pecos County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 16, 2017, 2:37 PM CDT (19:37 UTC)
- Expired
- Apr 16, 2017, 3:30 PM CDT
- In force
- 53 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Brewster County, TX, Jeff Davis County, TX, Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 185 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1063 J/kg
- Mixed-layer CIN
- -280 J/kg
- Mixed-layer LCL
- 1374 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
977
WUUS54 KMAF 161937
SVRMAF
TXC043-243-371-162030-
/O.NEW.KMAF.SV.W.0086.170416T1937Z-170416T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
237 PM CDT SUN APR 16 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
West central Pecos County in southwestern Texas...
Northwestern Brewster County in southwestern Texas...
Southeastern Jeff Davis County in southwestern Texas...
* Until 330 PM CDT
* At 237 PM CDT, a severe thunderstorm was located over Hovey, or 25
miles northeast of Alpine, moving northeast at 5 mph.
HAZARD...60 mph wind gusts and half dollar size hail. Very heavy
rain.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hovey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3058 10329 3045 10370 3060 10386 3086 10317
3068 10300
TIME...MOT...LOC 1937Z 215DEG 5KT 3060 10332
HAIL...1.25IN
WIND...60MPH
$$
491 follow-up statement
608
WWUS54 KMAF 162005
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
305 PM CDT SUN APR 16 2017
TXC043-243-371-162030-
/O.CON.KMAF.SV.W.0086.000000T0000Z-170416T2030Z/
Pecos TX-Brewster TX-Jeff Davis TX-
305 PM CDT SUN APR 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR WEST CENTRAL PECOS...NORTHWESTERN BREWSTER AND SOUTHEASTERN JEFF
DAVIS COUNTIES...
At 303 PM CDT, a severe thunderstorm was located near Hovey, or 29
miles northeast of Alpine, moving north at 10 mph.
HAZARD...60 mph wind gusts, half dollar size hail, very heavy rain.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hovey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3058 10329 3045 10370 3060 10386 3086 10317
3068 10300
TIME...MOT...LOC 2003Z 194DEG 7KT 3066 10331
HAIL...1.25IN
WIND...60MPH
$$
49What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 2:09 PM CDT, 28 minutes earlier.
Area forecast discussion, Apr 16, 2:09 PM CDT, 28 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 209 PM CDT Sun Apr 16 2017 .DISCUSSION... Nondescript WSW mid level flow with low level mstr backed w into the mtns today and this weakish flow aloft will favor a wwd position of the dryline this PM. Instabilty e of the dryline will be modulated by steep 7h-5h LR's around 8 C/KM, surface dewpoints in the M50s- M60s, along with an abundance of insolation. MLCAPES will be around 3000 J/KG or higher. For the last several days there has been a consistent signal that storms will develop INVOF eastern slopes Davis Mtns to Glass Mtns with storms more isolated along the dryline across the PB. If there is limiting factor today is would be shear/weak mid level wind fields. However instability will make up for it, IMO. Supercell potential will be limited, but severe storms seems likely. Across the PB storms will dissipate by mid evening, but are more likely to persist across the Lower Trans Pecos as they track e-se late into the evening. PoP forecast looks ok, but will include a mention of severe storms. ECMWF has been consisent with storms across the far eastern CWFA overnight, contingent upon storms forming to n and tracking e-se overnight. We are less confident about this with lack of support aloft. Low level mstr will again hold a wwd position Monday and a few more storms are expected across the Trans Pecos (Davis Mtns e), less along the dryline in the PB. PoPs will be absent from the forecast Tue/Wed with drier air advancing farther e each day. Meanwhile, high temps will increase much moreso then as thermal ridge expands, highs in the 90s will be widespread. Wed will probably be the warmest day of this forecast cycle. A cold front may just make it into nrn CWFA Thur PM, but still unseasonably warm for most all areas. Warmer yet Friday ahead a cold front that will result in cooler temps next weekend (below normal). && .PRELIMINARY POINT TEMPS/POPS... Big Spring 64 84 61 87 / 30 20 20 10 Carlsbad 51 90 52 92 / 0 0 10 0 Dryden 64 86 61 86 / 60 20 20 10 Fort Stockton 59 86 60 91 / 40 20 10 0 Guadalupe Pass 59 85 57 85 / 0 0 0 0 Hobbs 54 83 57 88 / 10 10 10 0 Marfa 47 82 49 86 / 20 20 10 10 Midland Intl Airport 62 85 60 88 / 30 20 10 0 Odessa 61 85 60 88 / 20 20 10 0 Wink 60 89 59 92 / 10 10 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous weather outlook, Apr 16, 1:29 PM CDT, 1 hour 8 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 129 PM CDT Sun Apr 16 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-171830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 129 PM CDT Sun Apr 16 2017 /1229 PM MDT Sun Apr 16 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT There is a chance of thunderstorms through tonight, mainly along and east of a Lamesa to Pecos to Marfa line. A few storms could become severe with damaging winds and large hail possible, especially across the Stockton Plateau and Big Bend. Brief heavy rainfall and frequent lightning will also accompany the stronger storms. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY There is a slight chance of thunderstorms Monday and Monday night across west Texas. A few storms could produce brief strong winds and hail. Brief heavy rainfall and frequent lightning will also accompany the stronger storms. .SPOTTER INFORMATION STATEMENT... There is a 30 percent chance of spotter activation this afternoon and this evening. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 7:46 PM CDT | Special Weather Statement | MAF | Presidio | 44 min |
| Apr 15, 8:27 PM CDT | Special Weather Statement | MAF | Presidio | 63 min |
| Apr 15, 10:02 PM CDT | Special Weather Statement | MAF | Brewster | 58 min |
| Apr 15, 10:31 PM CDT | Special Weather Statement | MAF | Terrell | 59 min |
| Apr 15, 11:53 PM CDT | Special Weather Statement | MAF | Brewster | 37 min |
| Apr 16, 12:15 AM CDT | Special Weather Statement | MAF | Brewster | 30 min |
| Apr 16, 1:22 AM CDT | Special Weather Statement | MAF | 23 min | |
| Apr 16, 1:52 AM CDT | Special Weather Statement | MAF | 23 min | |
| Apr 16, 1:57 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos | 63 min |
| Apr 16, 3:28 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 32 min |
| Apr 16, 3:29 PM CDT | Special Weather Statement | MAF | Jeff Davis | 61 min |
| Apr 16, 3:57 PM CDT | Special Weather Statement | MAF | 63 min | |
| Apr 16, 4:07 PM CDT | Special Weather Statement | MAF | Brewster | 38 min |
| Apr 16, 5:06 PM CDT | Special Weather Statement | MAF | Ward | 54 min |
| Apr 16, 5:07 PM CDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
| Apr 16, 5:13 PM CDT | Special Weather Statement | MAF | Brewster | 47 min |
| Apr 16, 5:25 PM CDT | Special Weather Statement | MAF | Winkler | 65 min |
| Apr 16, 5:52 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 23 min |
| Apr 16, 5:58 PM CDT | Severe Thunderstorm Warning | MAF | Winkler | 47 min |
| Apr 16, 6:07 PM CDT | Special Weather Statement | MAF | Ector | 53 min |
| Apr 16, 6:08 PM CDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
| Apr 16, 6:10 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 50 min |
| Apr 16, 6:16 PM CDT | Areal Flood Advisory | MAF | Ector | 3 hr |
| Apr 16, 6:18 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Winkler | 57 min |
| Apr 16, 6:25 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 50 min |
| Apr 16, 6:41 PM CDT | Areal Flood Advisory | MAF | Midland | 3 hr |
| Apr 16, 6:47 PM CDT | Severe Thunderstorm Warning | MAF | Midland, Upton | 43 min |
| Apr 16, 6:49 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Terrell | 56 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.